North Carolina, 2004Tornadoes and Flash Flooding in North Carolina, September 27 to 28, 2004
September 27 to 28, 2004 · NWS RAH · 11 events in 10 counties and zones
5 tornado, 5 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 27, 1:50 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 27, 1:50 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT MON SEP 27 2004
.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
HPCS JEANNE TRACK HAS TRENDED SLOWER AND A LITTLE LEFT SINCE
YESTERDAY. INITIALLY WEAK DEEP LAYER SHEAR HAS KEPT THE HEAVY RAIN
SHIELD CLOSER TO THE STORMS CENTER... WITH VERY SLOW NORTHWARD
PROGRESSION OF THE FIRST RAIN BAND INTO SOUTH CENTRAL NC. THE DEEP
LAYER SHEAR IS PROGGED TO INCREASE TO THE LEFT OF THE CENTER
TOMORROW BUT REMAIN ALONG-SHEAR... WHICH WOULD TEND TO SHOVE THE
HEAVY RAIN SHIELD WELL NNE OF THE CENTER AND LIMIT EXCESSIVE
RAINFALL TOTALS. THE STRONG INVERTED TROUGH EXTENDING NORTHEAST FROM
JEANNE ACROSS THE CWA SHOULD HOLD STATIONARY OR DRIFT A BIT TO THE
NORTHWEST... AND THIS MAY SERVE AS A HEAVY RAIN FOCUS OVERNIGHT
THROUGH TUE MORNING. WILL LEAVE THE FLASH FLOOD WATCH AS IS...
ALTHOUGH WILL EXTEND IT A BIT IN TIME UNTIL 4 PM TUE. EXPECT TOTALS
OF 2 TO 4 INCHES... A LITTLE LESS IN THE COASTAL PLAIN. REGARDING
THE TORNADO RISK... UNLESS THE SURFACE TROUGH MOVES WELL WEST OF THE
CWA... THE NE WINDS ON ITS WEST SIDE WITHIN THE WEDGED AIR MASS WILL
POSE A SERIOUS THREAT OF GREATLY ENHANCED HELICITIES AS JEANNES
CENTER APPROACHES... AND ESPECIALLY WHERE A LITTLE HEATING CAN RAISE
CAPES. A BROAD SPS FOR THIS THREAT WILL BE ISSUED. FOR TUE... WILL
TAPER OFF PRECIP CHANCES FROM SOUTHWEST TO EAST AS THE CIRCULATION
CENTER EXITS BY EVENING ACCORDING TO THE OFFICIAL TRACK. LOWS 65-72
TONIGHT... HIGHS 71-78 TUE.
&&
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
THE GFS/ECMWF/00Z UKMET AGREE ON JEANNE OFFSHORE AND MOVING QUICKLY
AWAY WED (ALTHOUGH THE OLD UKMET AND DGEX HOLD IT CLOSER TO THE
COAST). WILL CONTINUE TREND OF DRYING BUT WITH THE UPPER JET
OVERHEAD AND A FAIRLY BRISK SOUTHERN STREAM WEST-SOUTHWESTERLY FLOW
PERSISTING... WE SHOULD SEE ENOUGH MID LEVEL SKY COVER FOR PERIODS
OF PARTLY CLOUDY SKIES THROUGH THE END OF THE WEEK. THEN A DEEP
TROUGH TRANSLATES EASTWARD WITH AN ATTENDANT COLD FRONT... ALTHOUGH
WITH SCANT OPPORTUNITY FOR ANY MOISTURE RETURN IN THE LOW LEVELS...
WILL KEEP THE FROPA DRY FOR NOW. WILL FAVOR TEMPS NEAR THE GFS
ENSEMBLE MOS GUIDANCE.
&&
.AVIATION...
KEEP THE LOW CLOUDS IN THROUGH TUE MORNING WITH HEAVY RAIN MOVING IN
OVER THE NEXT SEVERAL HOURS AND LOW LEVEL WIND SHEAR OVERNIGHT INTO
TUE MORNING.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH UNTIL 4 PM TUESDAY FOR MOST OF CENTRAL NC.
&&
SHORT TERM/LONG TERM...HARTFIELD
AVIATION...LOCKLEAR
Hazardous weather outlook, Sep 27, 5:45 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
645 AM EDT MON SEP 27 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-280830-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
552 AM EDT MON SEP 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS AND POSSIBLE
TORNADOES OVER THE SOUTHERN HALF OF CENTRAL NORTH CAROLINA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND POSSIBLE
TORNADOES OVER THE NORTHERN HALF OF CENTRAL NORTH CAROLINA.
A FLASH FLOOD WATCH IS ALSO IN AFFECT FOR THE PIEDMONT AND WESTERN
SANDHILLS OF CENTRAL NORTH CAROLINA. RAINFALL TOTALS COULD BE 2 TO 4
INCHES WITH LOCALLY HEAVIER AMOUNTS IN EXCESS OF 5 INCHES.
.DAY TWO...
SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM THE SOUTH DURING THE
DAY TUESDAY. THERE WILL BE A LINGERING CHANCE OF HEAVY RAIN THROUGH
THE EARLY MORNING HOURS.
.DAYS THREE THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD
CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.
27
In the hours before
Special weather statement, Sep 27, 12:41 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
141 PM EDT MON SEP 27 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-280837-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
141 PM EDT MON SEP 27 2004
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND ISOLATED
TORNADOES ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH
TUESDAY AFTERNOON...
THE REMNANTS OF HURRICANE JEANNE ARE EXPECTED TO APPROACH FROM THE
SOUTH TONIGHT AND MOVE ACROSS CENTRAL NORTH CAROLINA ON TUESDAY.
THE COMBINATION OF A WEAK SURFACE BOUNDARY COMBINED WITH BREAKS IN
THE CLOUD COVERAGE WILL FURTHER HEIGHTEN THE TORNADO THREAT OVER
CENTRAL NORTH CAROLINA.
BANDS OF HEAVY RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
INCREASE OVER THE AREA LATER TODAY AND TONIGHT. RAPID CHANGES IN
WIND DIRECTION WITH HEIGHT ABOVE GROUND LEVEL AHEAD OF THE STORM
CENTER WILL INCREASE CHANCES OF ISOLATED TORNADOES WITH THE HEAVY
RAIN BANDS.
LOCATIONS WITH GREATEST RISK OF ISOLATED TORNADOES WILL BE JUST TO
THE SOUTH AND EAST OF THE STORM TRACK. CURRENT PROJECTIONS MOVE THE
STORM CENTER FROM THE SOUTHWEST NEAR ALBEMARLE AND TROY TUESDAY
MORNING TO THE RALEIGH-DURHAM AREA TUESDAY EVENING.
GUSTY STRAIGHT LINE WINDS...WITH LOCALIZED WIND GUSTS UP TO 30 TO 40
MPH ARE ALSO POSSIBLE IN THE HEAVY RAIN BANDS TONIGHT AND TUESDAY.
EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
BL
Special weather statement, Sep 27, 3:30 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT MON SEP 27 2004
NCZ042-073>078-083>086-088-089-272225-
ANSON NC-CUMBERLAND NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-
WAYNE NC-
INCLUDING THE CITIES OF...ALBEMARLE...CLINTON...FAYETTEVILLE...
GOLDSBORO...LAURINBURG...LILLINGTON...MOUNT OLIVE...RAEFORD...
ROCKINGHAM...SANFORD...SMITHFIELD...SOUTHERN PINES...
TROY AND WADESBORO
430 PM EDT MON SEP 27 2004
...TORNADO WATCH IN EFFECT UNTIL 10 PM EDT FOR THE SOUTHERN COUNTIES
OF CENTRAL NORTH CAROLINA...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ROUGHLY THE SOUTH
HALF OF CENTRAL NORTH CAROLINA. THROUGH 630 PM...OCCASIONAL SHOWERS
WITH INFREQUENT RUMBLES OF THUNDER WILL CROSS THE SOUTHERN PIEDMONT
AND SANDHILL COUNTIES.
THESE SHOWERS WILL PRODUCE WIND GUSTS BETWEEN 25 AND 35 MPH AND
RAINFALL AMOUNTS UP TO AN INCH IN LESS THAN AN HOUR.
DUE TO THE THREAT OF TORNADOES...YOU ARE URGED TO STAY TUNED TO A
RELIABLE SOURCE OF WEATHER INFORMATION THROUGHOUT THE EVENING.
ADDITIONAL WEATHER WATCHES ARE POSSIBLE AND THERE COULD BE A FEW
WARNINGS.
Event by event
5 tornado, 5 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Moore
- When
- September 27, 4:41 PM EST to 5:00 PM EST
- Where
- Moore County, 1 mi S of Southern Pines to 1 mi N of Pinehurst
- Rating
- F1
- Path length
- 8 mi
- Path width
- 200 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.170, -79.400
A tornado touched down at the Elks Golf Club just south of Southern Pines. Over 200 trees were snapped or uprooted at the golf course, a few large trees were blown down north of the golf course, and more were blown down onto homes in a neighborhood east of Broad Street and south of Morganton Road. A small shopping center on Broad Street sustained roof and wall failure, and damage was noted at a car dealership as well. The tornado lifted, and touched down again at the Memorial Park Ball Diamonds, where F0 damage was noted. Partial roof damage occurred to several homes in a neighborhood along US Highway 1 and Massachusetts Avenue. Several large trees were blown onto houses between Glover and Carlisle Streets in Pinehurst. The tornado weakened as it crossed the Plantation Golf Club, and as it crossed Midland Road, minor property damage occurred. The Mid-South Country Club lost about 250 trees, and the Midland Country Club sustained significant tree damage. Twelve cars in the Midland parking lot were destroyed. In all, the tornado damaged 121 buildings, eight of which were destroyed.
Tornado, Moore
- When
- September 27, 5:20 PM EST to 5:22 PM EST
- Where
- Moore County, Parkwood
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.417, -79.483
A tree was blown down onto a mobile home.
Tornado, Wake
- When
- September 27, 6:30 PM EST to 6:36 PM EST
- Where
- Wake County, 4 mi SE of Apex
- Rating
- F0
- Path length
- 4 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.700, -78.817
A tornado touched down near the intersection of Holly Springs Road and Kildaire Farm Road. Minor property damage occurred to a few mobile homes, and a few trees and power lines were blown down. The tornado lifted briefly, and then touched down again on the north side of Apex were several large trees were blown down, especially near the intersection of Schiefflin Road and James road, and along Culvert Street.
Tornado, Richmond
- When
- September 27, 6:45 PM EST to 6:47 PM EST
- Where
- Richmond County, 2 mi S of Plainview
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.117, -79.733
A tornado touched down briefly in far northeast Richmond County, along Jones Spring Church Road and State Road 1458, blowing down trees and power lines.
Tornado, Montgomery
- When
- September 27, 7:10 PM EST to 7:15 PM EST
- Where
- Montgomery County, Star
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.400, -79.800
A tornado touched down in Star. A tree was blown down onto a home, and several outbuildings were destroyed at that same residence. At another residence, a large 100-year-old barn was moved about two feet off its foundation, a large chicken coop was destroyed. Siding and structural damage was sustained to the house, and the chimney was blown off. Several trees were snapped or uprooted along the tornado's path.
Flash Flood, Forsyth
- When
- September 27, 10:30 PM EST to September 28, 4:00 AM EST
- Where
- Forsyth County, Winston Salem
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.131, -80.256 (the zone’s center; the record gives no point)
Several blocks of downtown Winston-Salem were flooded. One apartment complex had to be evacuated.
Flash Flood, Guilford
- When
- September 27, 11:10 PM EST to September 28, 4:00 AM EST
- Where
- Guilford County, 10 mi W of Greensboro
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.080, -79.789 (the zone’s center; the record gives no point)
Flooding occurred on Battleground Avenue in Greensboro, as well as along Airport Road and Interstate 40 from the Piedmont-Triad International Airport west to the Forsyth County Line.
Flash Flood, Davidson
- When
- September 27, 11:40 PM EST to September 28, 4:00 AM EST
- Where
- Davidson County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Several roads throughout Thomasville flooded with one to two feet of water and had to be closed. In Lexington, flash flooding was reported on Winston Road, Highway 29, Highway 70, and South Main Street, and numerous roads had to be closed.
Flash Flood, Stanly
- When
- September 28, 1:00 AM EST to 2:15 AM EST
- Where
- Stanly County, Albemarle
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.312, -80.251 (the zone’s center; the record gives no point)
Several roads in Albemarle had at least a foot of water on them and had to be closed.
Flash Flood, Randolph
- When
- September 28, 1:59 AM EST to 5:00 AM EST
- Where
- Randolph County, Asheboro
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.710, -79.806 (the zone’s center; the record gives no point)
Numerous roads were flooded throughout the county. Waist-deep water was reported on North and South Church Streets in Asheboro. One to two feet of water was reported across East Central Avenue in Asheboro.
Thunderstorm Wind, Durham
- When
- September 28, 4:20 AM EST
- Where
- Durham County, Durham
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.017, -78.917
Straight-line winds near Interstate 85 and Club Boulevard downed trees and blew over a fence along the back lot of the Starlight Drive-In. One of the panels from the fence blew through a double-pane window at a residence across the street. Minor roof damage, mostly missing shingles, occurred a other residences along the same block.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, September 27, 20041 death · 17 injured · F2 · 15 events
- Strong Wind in Georgia, September 27, 2004$758,000 · 54 events
- Flash Flooding and Heavy Rain in Georgia, September 27 to 28, 2004$4.0 million · 5 events
- Flash Flood and Flood in Texas, September 27 to 28, 2004$2.3 million · 3 events
- Flooding in Georgia, September 27 to 28, 2004$661,000 · 23 events
- Tornado in North Carolina, September 27, 2004$100,000 · F1 · 1 event
- Tornado in South Carolina, September 27, 2004$88,000 · F1 · 1 event
- High Wind in Georgia, September 27, 2004$195,000 · 50 kt wind · 8 events
- Flash Flood in Texas, September 27, 2004$270,000 · 1 event
- Tornado in North Carolina, September 27, 2004$50,000 · F1 · 1 event
- Flood in Georgia, September 27, 2004$150,000 · 1 event
- Tornado in South Carolina, September 27, 2004$30,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422714, 5422715, 5422716, 5422766, 5422717, 5422767, 5422768, 5422769, 5422771, 5422770, 5422772.